zbMATH — the first resource for mathematics

On necessary optimality conditions for infinite-horizon economic growth problems with locally unbounded instantaneous utility function. (English) Zbl 1310.91101
Proc. Steklov Inst. Math. 284, 50-80 (2014) and Tr. Mat. Inst. Steklova 284, 56-88 (2014).
The paper investigates the optimal control infinite-horizon problem of Pontryagin type (problem (P)):
\[ \begin{aligned} & \dot {x}(t) = f(x(t),u(t)) \in \mathbb{R}^{n}, \qquad u(t)\in U \subset \mathbb{R}^{m}, \\ & x(0)= x_{0} \in G \quad \text{(an open set)}, \\ & J(x(\cdot), u(\cdot)) = \int_{0}^{\infty} {e^{ - \rho t}g} \left( {x(t), u(t)} \right) dt \to \max. \end{aligned} \] It extends the results and methods of a previous paper by the author in collaboration [S. M. Aseev et al., Russ. Math. Surv. 67, No. 2, 195–253 (2012); translation from Usp. Mat. Nauk 67, No. 2, 3–64 (2012; Zbl 1248.49023)]. Novelties of the present paper are: the admissible control set \(U\) is a bounded set ‘which is open in its closure (i.e. \(\bar {U}\backslash U\) is closed)’, and ‘the instantaneous utility function’ \(g\left( {x,u} \right) \to - \infty \) whenever \(\left( {x,u} \right) \to \left( {\bar {x},\bar {u}} \right) \in G \times \left( {\bar {U}\backslash U} \right)\). The author obtains (under some analytical assumptions) main qualitative results with respect to this variation of the optimal control problem: a solution existence to problem (P), an explicit formula for the adjoint function, and a variant of the Pontryagin maximum principle via approximation of the problem by a sequence of finite-horizon ones. These results are demonstrated on the one-sector model of the economic growth of F. P. Ramsey [“A mathematical theory of saving”, Econ. J. 38, No. 152, 543–559 (1928), http://www.jstor.org/stable/2224098].

91B62 Economic growth models
49J15 Existence theories for optimal control problems involving ordinary differential equations
49K15 Optimality conditions for problems involving ordinary differential equations
Full Text: DOI
[1] D. Acemoglu, Introduction to Modern Economic Growth (Princeton Univ. Press, Princeton, NJ, 2008). · Zbl 1158.91001
[2] P. Aghion and P. Howitt, Endogenous Growth Theory (MIT Press, Cambridge, MA, 1998). · Zbl 0927.91015
[3] S. Aseev, K. Besov, and S. Kaniovski, ”The problem of optimal endogenous growth with exhaustible resources revisited,” in Green Growth and Sustainable Development (Springer, Berlin, 2013), Dyn. Model. Econometr. Econ. Finance 14, pp. 3–30.
[4] S. M. Aseev, K. O. Besov, and A. V. Kryazhimskiy, ”Infinite-horizon optimal control problems in economics,” Usp. Mat. Nauk 67(2), 3–64 (2012) [Russ. Math. Surv. 67, 195–253 (2012)]. · doi:10.4213/rm9467
[5] S. Aseev, K. Besov, S.-E. Ollus, and T. Palokangas, ”Optimal economic growth with a random environmental shock,” in Dynamic Systems, Economic Growth, and the Environment (Springer, Berlin, 2010), Dyn. Model. Econometr. Econ. Finance 12, pp. 109–137. · Zbl 1308.91109
[6] S. Aseev, K. Besov, S.-E. Ollus, and T. Palokangas, ”Optimal growth in a two-sector economy facing an expected random shock,” Tr. Inst. Mat. Mekh., Ural. Otd. Ross. Akad. Nauk 17(2), 271–299 (2011) [Proc. Steklov Inst. Math. 276 (Suppl. 1), S4–S34 (2012)]. · Zbl 1308.91109
[7] S. Aseev, G. Hutschenreiter, and A. Kryazhimskii, ”A dynamic model of optimal allocation of resources to R&D,” IIASA Interim Rep. IR-02-016 (Laxenburg, 2002).
[8] S. M. Aseev and A. V. Kryazhimskii, ”The Pontryagin maximum principle for an optimal control problem with a functional specified by an improper integral,” Dokl. Akad. Nauk 394(5), 583–585 (2004) [Dokl. Math. 69 (1), 89–91 (2004)].
[9] S. M. Aseev and A. V. Kryazhimskiy, ”The Pontryagin maximum principle and transversality conditions for a class of optimal control problems with infinite time horizons,” SIAM J. Control Optim. 43, 1094–1119 (2004). · Zbl 1072.49015 · doi:10.1137/S0363012903427518
[10] S. M. Aseev and A. V. Kryazhimskii, The Pontryagin Maximum Principle and Optimal Economic Growth Problems (Nauka, Moscow, 2007), Tr. Mat. Inst. im. V.A. Steklova, Ross. Akad. Nauk 257 [Proc. Steklov Inst. Math. 257 (2007)].
[11] S. M. Aseev and V. M. Veliov, ”Maximum principle for infinite-horizon optimal control problems with dominating discount,” Dyn. Contin. Discrete Impuls. Syst. B: Appl. Algorithms 19, 43–63 (2012). · Zbl 1266.49003
[12] S. M. Aseev and V. M. Veliov, ”Needle variations in infinite-horizon optimal control,” Res. Rep. 2012-04 (Vienna Univ. Technol., Vienna, 2012). · Zbl 1329.49005
[13] J. P. Aubin and F. H. Clarke, ”Shadow prices and duality for a class of optimal control problems,” SIAM J. Control Optim. 17, 567–586 (1979). · Zbl 0439.49018 · doi:10.1137/0317040
[14] E. J. Balder, ”An existence result for optimal economic growth problems,” J. Math. Anal. Appl. 95, 195–213 (1983). · Zbl 0517.49002 · doi:10.1016/0022-247X(83)90143-9
[15] R. J. Barro and X. Sala-i-Martin, Economic Growth (McGraw Hill, New York, 1995).
[16] L. M. Benveniste and J. A. Scheinkman, ”Duality theory for dynamic optimization models of economics: The continuous time case,” J. Econ. Theory 27, 1–19 (1982). · Zbl 0503.90023 · doi:10.1016/0022-0531(82)90012-6
[17] V. I. Blagodatskikh and A. F. Filippov, ”Differential inclusions and optimal control,” Tr. Mat. Inst. im. V.A. Steklova, Akad. Nauk SSSR 169, 194–252 (1985) [Proc. Steklov Inst. Math. 169, 199–259 (1986)]. · Zbl 0595.49026
[18] D. A. Carlson, A. B. Haurie, and A. Leizarowitz, Infinite Horizon Optimal Control. Deterministic and Stochastic Systems (Springer, Berlin, 1991). · Zbl 0758.49001
[19] D. Cass, ”Optimum growth in an aggregative model of capital accumulation,” Rev. Econ. Stud. 32, 233–240 (1965). · doi:10.2307/2295827
[20] L. Cesari, Optimization–Theory and Applications. Problems with Ordinary Differential Equations (Springer, New York, 1983). · Zbl 0506.49001
[21] A. C. Chiang, Elements of Dynamic Optimization (McGraw Hill, Singapore, 1992).
[22] B. P. Demidovich, Lectures on the Mathematical Theory of Stability (Nauka, Moscow, 1967) [in Russian]. · Zbl 0155.41601
[23] A. V. Dmitruk and N. V. Kuz’kina, ”Existence theorem in the optimal control problem on an infinite time interval,” Mat. Zametki 78(4), 503–518 (2005) [Math. Notes 78, 466–480 (2005)]; ”Letter to the editor,” Mat. Zametki 80 (2), 320 (2006) [Math. Notes 80, 309 (2006)]. · doi:10.4213/mzm2609
[24] I. Ekeland, ”Some variational problems arising from mathematical economics,” in Mathematical Economics (Springer, Berlin, 1988), Lect. Notes Math. 1330, pp. 1–18. · Zbl 0659.90028
[25] A. F. Filippov, ”On some problems in optimal control theory,” Vestn. Mosk. Univ., Ser. 1: Mat., Mekh., Astron., Fiz., Khim., No. 2, 25–32 (1959).
[26] A. F. Filippov, Differential Equations with Discontinuous Right-Hand Sides (Nauka, Moscow, 1985; Kluwer, Dordrecht, 1988). · Zbl 0571.34001
[27] R. V. Gamkrelidze, Principles of Optimal Control Theory (Plenum Press, New York, 1978). · Zbl 0401.49001
[28] R. V. Gamkrelidze, ”Sliding regimes in optimal control theory,” Tr. Mat. Inst. im. V.A. Steklova, Akad. Nauk SSSR 169, 180–193 (1985) [Proc. Steklov Inst. Math. 169, 185–198 (1986)]. · Zbl 0599.49010
[29] F. R. Gantmakher, Matrix Theory, 2nd ed. (Nauka, Moscow, 1966) [in Russian].
[30] D. Grass, J. P. Caulkins, G. Feichtinger, G. Tragler, and D. A. Behrens, Optimal Control of Nonlinear Processes. With Applications in Drugs, Corruption, and Terror (Springer, Berlin, 2008). · Zbl 1149.49001
[31] G. M. Grossman and E. Helpman, Innovation and Growth in the Global Economy (MIT Press, Cambridge, MA, 1991).
[32] H. Halkin, ”Necessary conditions for optimal control problems with infinite horizons,” Econometrica 42, 267–272 (1974). · Zbl 0301.90009 · doi:10.2307/1911976
[33] P. Hartman, Ordinary Differential Equations (J. Wiley & Sons, New York, 1964).
[34] C. J. Himmelberg, ”Measurable relations,” Fundam. Math. 87, 53–72 (1975). · Zbl 0296.28003 · doi:10.4064/fm-87-1-53-72
[35] K. Inada, ”On a two-sector model of economic growth: Comments and a generalization,” Rev. Econ. Stud. 30(2), 119–127 (1963). · doi:10.2307/2295809
[36] M. D. Intriligator, Mathematical Optimization and Economic Theory (Prentice-Hall, Englewood Cliffs, NJ, 1971). · Zbl 1140.90302
[37] T. Kamihigashi, ”Necessity of transversality conditions for infinite horizon problems,” Econometrica 69, 995–1012 (2001). · Zbl 1020.49019 · doi:10.1111/1468-0262.00227
[38] T. C. Koopmans, ”Objectives, constraints, and outcomes in optimal growth models,” Econometrica 35, 1–15 (1967). · Zbl 0166.15703 · doi:10.2307/1909381
[39] P. Michel, ”On the transversality condition in infinite horizon optimal problems,” Econometrica 50, 975–985 (1982). · Zbl 0483.90026 · doi:10.2307/1912772
[40] L. S. Pontryagin, V. G. Boltyanskii, R. V. Gamkrelidze, and E. F. Mishchenko, The Mathematical Theory of Optimal Processes (Fizmatgiz, Moscow, 1961; Pergamon, Oxford, 1964).
[41] F. P. Ramsey, ”A mathematical theory of saving,” Econ. J. 38, 543–559 (1928). · doi:10.2307/2224098
[42] W. Rudin, Real and Complex Analysis (McGraw-Hill, New York, 1987). · Zbl 0925.00005
[43] P. A. Samuelson, ”Paul Douglas’s measurement of production functions and marginal productivities,” J. Polit. Econ. 87(5), 923–939 (1979). · doi:10.1086/260806
[44] A. Seierstad, ”Necessary conditions for nonsmooth, infinite-horizon, optimal control problems,” J. Optim. Theory Appl. 103(1), 201–229 (1999). · Zbl 0948.49009 · doi:10.1023/A:1021733719020
[45] A. Seierstad and K. Sydsæter, Optimal Control Theory with Economic Applications (North-Holland, Amsterdam, 1987). · Zbl 1173.49020
[46] S. P. Sethi and G. L. Thompson, Optimal Control Theory: Applications to Management Science and Economics (Kluwer, Dordrecht, 2000). · Zbl 0998.49002
[47] K. Shell, ”Applications of Pontryagin’s maximum principle to economics,” in Mathematical Systems Theory and Economics 1 (Springer, Berlin, 1969), Lect. Notes Oper. Res. Math. Econ. 11, pp. 241–292. · Zbl 0177.23403
[48] G. V. Smirnov, ”Transversality condition for infinite-horizon problems,” J. Optim. Theory Appl. 88(3), 671–688 (1996). · Zbl 0849.49018 · doi:10.1007/BF02192204
[49] R. M. Solow, Growth Theory: An Exposition (Oxford Univ. Press, New York, 1970).
[50] M. L. Weitzman, Income, Wealth, and the Maximum Principle (Harvard Univ. Press, Cambridge, MA, 2003). · Zbl 1140.91005
[51] J. J. Ye, ”Nonsmooth maximum principle for infinite-horizon problems,” J. Optim. Theory Appl. 76(3), 485–500 (1993). · Zbl 0802.49012 · doi:10.1007/BF00939379
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.